Dense Fog, Alexander
- When
- March 18, 10:00 PM CST to March 19, 6:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Except for a small area from Carmi southward, widespread dense fog reduced visibility to one-quarter mile or less across southern Illinois. The dense fog occurred to the north of a warm front that was perched just south of the area.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Except for a small area from Carmi southward, widespread dense fog reduced visibility to one-quarter mile or less across southern Illinois. The dense fog occurred to the north of a warm front that was perched just south of the area. The fog dissipated as the front lifted north early in the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 5:29 PM CST, 4 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 629 PM CDT Wed Mar 18 2020 .UPDATE... Issued at 625 PM CDT Wed Mar 18 2020 For aviation section only. && .SHORT TERM...(Tonight through Friday night) Issued at 330 PM CDT Wed Mar 18 2020 The main forecast concern in the short term is the potential for a couple more rounds of showers and thunderstorms from tonight into Thursday night. This includes the risk for severe weather late Thursday afternoon into Thursday night, in addition to heavy rainfall. Scattered showers and isolated thunderstorms will remain possible into the early evening hours, mainly across the eastern two thirds of the area. SPC maintains a marginal risk for severe weather across much of western Kentucky into early evening. At this time, it looks as though most of this will be just outside of our forecast area given the lack of surface based instability. After a break from the weather through much of the evening, our next round of showers and scattered thunderstorms will arrive late tonight into Thursday morning as the next wave of shortwave energy lifts northeast. The main concern with this round of activity will be locally heavy rain, although a few strong storms with marginally severe hail cannot be completely ruled out. After a break in the activity during much of the afternoon, the main round of showers and thunderstorms, some potentially severe, will arrive as early as late afternoon in our western counties. The activity will spread east through the area into the evening and possibly even into the overnight hours. Looking at the HREF model suite, the combination of severe weather parameters is concerning. With deep layer shear of 60-70 knots forecast to overspread a moderately unstable atmosphere of potentially 1000-1500 J/kg surface based CAPE, organized severe storms are a real possibility. Add to that 0-3 km storm relative helicity forecast in excess of 400 m2/s2, and significant tornado parameter ranging from 6 to 8, and in some cases a bit more. With some component of low level shear perpendicular to the line of forcing, the potential for rotating supercells will need to be monitored. Also, the trend towards more linear forcing with time should result in a transition to more of a squall line or line segments as the event unfolds through the evening and potentially into the overnight hours. But even with the linear activity, quick spin up tornadoes cannot be ruled out. All forms of severe weather will be possible, from large hail and damaging winds to at least a few tornadoes, possibly significant. Tornado potential should be higher in the evening across southeast Missouri and southwest Illinois, with more of a damaging wind and isolated tornado threat as the convection progresses east across the area. The chance for thunder will linger into the morning hours of Friday as the cold front marches east through the area. After highs from 70 to 75 Thursday afternoon, highs on Friday will range from around 60 in our northwestern counties into the lower 70s near the Tennessee border. Those highs on Friday should occur in the morning, as temperatures fall in the afternoon. By Friday night, lows 30 to 35 are forecast as skies clear, leading to the potential for frost by daybreak Saturday. .LONG TERM...(Saturday through Wednesday) Issued at 330 PM CDT Wed Mar 18 2020 High pressure over the Great Lakes on Saturday into Saturday night will give our region chilly north to northeast flow. It will be dry with high temperatures 7 to 12 degrees below seasonal normals, and lows around 5 degrees below normal. For Sunday into next week, models are inconsistent with timing of some upper level waves moving across our region. Based on the latest models blends, shower chances will spread southwest to northeast across our region Sunday, possibly starting out as a brief wintry mix in southeast Missouri early Sunday. Shower chances will continue into Sunday evening, slowly ending from west to east late Sunday night into Monday. After a brief break Monday evening, a surface low pressure system will be coming out of the Central Plains into the middle Mississippi and lower Ohio valleys. Shower chances will return late Monday night and continue through Wednesday, with isolated thunderstorms possible across mainly southeast Missouri and west Kentucky Tuesday into Tuesday night when the low moves just north of the PAH forecast area. Temperatures will gradually warm through the period, especially Tuesday and Wednesday as high pressure to our east brings back southerly flow. Temperatures by Tuesday night and Wednesday will rebound to 8 to 12 degrees above normal. && .AVIATION... Issued at 625 PM CDT Wed Mar 18 2020 IFR conditions across most of the region will likely persist through the night and Thursday AM. A break in shower activity is expected this evening, before another period of showers and some thunderstorms arrives late tonight into Thursday morning. This activity should taper off from southwest to northeast by late morning as a warm front lifts north of the area. Southerly winds less than 10 knots should prevail through tonight, then increase to around 15 knots with gusts into the 20-30 kts Thursday afternoon as cigs lift into VFR cat many locations. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...RJP LONG TERM...RST AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 458 PM CDT Wed Mar 18 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 458 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Scattered thunderstorms will develop after midnight over southeast Missouri and western Kentucky and lift northward into southern Illinois by daybreak. Locally heavy rainfall and lightning will be the primary concerns, but marginally severe hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will lift northward out of southern Illinois and the Evansville Tri State by late Thursday morning. Locally heavy rainfall and lightning will be the primary concerns through the morning, but marginally severe hail cannot be ruled out. Scattered to numerous thunderstorms are expected to develop late Thursday afternoon and become widespread Thursday night. Severe storms with damaging winds, tornadoes, and large hail will be possible. In addition, heavy rainfall may lead to flash flooding in some localized areas. South winds Thursday and Thursday evening will gust from 25 to 35 mph at times outside of thunderstorms. An isolated thunderstorm or two cannot be ruled out along a cold front Friday morning over portions of western Kentucky and southwest Indiana. A slight chance of thunderstorms returns to the forecast Tuesday and Tuesday night, mainly over portions of southeast Missouri and western Kentucky. River flooding concerns may increase across the region over the coming week. Please refer to the latest River Flood Warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed throughout the region late Thursday afternoon and especially Thursday night. RJP
The national radar mosaic for the moment the first event began.
16 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876576, 876577, 876578, 876579, 876580, 876581, 876582, 876583, 876584, 876585, 876586, 876587, 876588, 876589, 876590, 876591.